Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 99, NWS Phoenix, AZ

August 11, 2022Gila County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 11, 2022, 4:21 PM MST for Gila County, Pinal County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2022, 4:21 PM MST (23:21 UTC)
Expired
Aug 11, 2022, 8:30 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gila County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 59 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WGUS55 KPSR 112321
FFWPSR
AZC007-021-120330-
/O.NEW.KPSR.FF.W.0099.220811T2321Z-220812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
421 PM MST Thu Aug 11 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Pinal County in southeastern Arizona...

* Until 830 PM MST.

* At 421 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Top-Of-The-World.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3346 11109 3347 11106 3347 11104 3348 11102
      3346 11098 3337 11099 3334 11104 3335 11114
      3345 11116

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
2 follow-up statements
949 
WGUS75 KPSR 120022
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
522 PM MST Thu Aug 11 2022

AZC007-021-120330-
/O.CON.KPSR.FF.W.0099.000000T0000Z-220812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Pinal AZ-
522 PM MST Thu Aug 11 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST THIS 
EVENING FOR GILA AND PINAL COUNTIES...

At 522 PM MST, Doppler radar indicated thunderstorms have ended 
across the warned area. However, between 1 and 2.5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Top-Of-The-World.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3346 11109 3347 11106 3347 11104 3348 11102
      3346 11098 3337 11099 3334 11104 3335 11114
      3345 11116

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
565 
WGUS75 KPSR 120328 RRB
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
828 PM MST Thu Aug 11 2022

AZC007-021-120338-
/O.EXP.KPSR.FF.W.0099.000000T0000Z-220812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Pinal AZ-
828 PM MST Thu Aug 11 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST THIS EVENING FOR 
GILA AND PINAL COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3346 11109 3347 11106 3347 11104 3348 11102
      3346 11098 3337 11099 3334 11104 3335 11114
      3345 11116

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 4:12 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 11, 4:12 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
412 PM MST Thu Aug 11 2022

.UPDATE...UPDATED 00Z AVIATION DISCUSSION...

&&

.SYNOPSIS...
A 15 percent chance of widely isolated to scattered mostly
distant and high terrain storms continues this afternoon in
Phoenix, with better 30 to 50 percent chances across the high
terrain areas. Storm chances then gradually increase this evening
through tomorrow and the weekend with locally heavy rainfall,
localized flash flooding, gusty winds and patchy blowing dust
possible. Near to slightly below normal highs will fall further
below normal over the weekend and through early next. Storm
chances for next week remain moderate.

&&

.DISCUSSION...
The midlevel anticyclone remains favorably located near the S-Cent
Rockies with moist SE-E undercutting flow through the mid-upper
levels aloft. WV imagery reveals a very moist airmass across the
region with upstream E wave disturbance(S) advancing W through NM.
Early afternoon radar revealed convection sparking E-NE of Phoenix, N
and SE AZ. Afternoon ACARS soundings showed an anomalously moist
airmass with PW maintaining near 1.7->1.9" along with a near moist
adiabatic, slightly worked-over and conditionally unstable
profile. Mesoscale analysis indicated PW of 1.5->2" and mean W of
12->14 g/kg across the region. MU and SB CAPE readings were to
~1.3K->1.5K j/kg around Phoenix and >2-2.5k j/kg across the W
deserts.

Under mostly clear skies, morning heating across Phoenix and the
lower deserts has been stronger today than recent mornings. Models
also indicate temporary subsidence around Phoenix and the lower
deserts this afternoon. A 15 percent chance of widely isolated to
scattered mostly distant and high terrain storms continues this
afternoon in Phoenix, with better 30 to 50 percent chances across
the high terrain areas. Recent HRRR runs have latched onto a late
afternoon E outflow pushing into the Phoenix Metro with the
potential for locally gusty winds. This is in good agreement with
current radar trends.

Storm chances then gradually increase this evening through tomorrow
and the weekend with locally heavy rainfall, localized flash
flooding, gusty winds and patchy blowing dust possible. The WPC day
2 ERO for tomorrow/Fri also features a large "Slight Risk" area
of excessive rain fall for most of AZ. This is associated with the
next E wave out of NM.

HREF and members are fairly bullish on pronounced convection with
locally heavy rainfall developing tomorrow/Fri afternoon across S
Gila Cty and near/E of Globe and burn scar areas (and the
Mogollon Rim and SE AZ) before descending into the lower deserts
and parts of the Phoenix Metro during the evening hours. HREF wind
speeds for Fri evening feature a pair of fairly robust converging
outflows, one from the NE and the other from the SSE. The
resulting low level convergence through Pinal and Maricopa Cty,
coupled with the UL disturbance, would support pronounced
storms/convection for the Phoenix Metro and lower deserts
spreading west of Phoenix, including into parts of W-SW AZ and SE
CA, well into the night. The preferred WPC storm total QPF for
Phoenix on Fri is ~0.10-0.15" and ~0.3-0.5" for both the E AZ high
elevations and parts of the western deserts. The HREF shows a
50-70% chance for 3-hr QPF >1.0" for the E AZ high terrain for
Fri evening and a corresponding 10-30% chance for Phoenix and the
lower deserts. This represents a good signal for locally heavy
rainfall and additional localized flash flooding in the high
country and the lower deserts.

For the weekend, ensembles are latching onto a slightly larger E
wave on Sat evening and Sun moving from NM to AZ in general. The
preferred NBM and WPC solutions feature an increase in POPs while
maintaining healthy storm total QPF for Sat evening and Sun
morning comparable to the aforementioned Fri evening/Sat morning
storm total QPF.

At some point early next week, the pattern will begin to shift
with the sub-tropical high to our northeast weakening, while a
weak trough possibly sets up off the southern California coast.
This scenario may not bring much of a change to our area with
models continuing to show adequate moisture levels for storms, but
overall forecast confidence is low due to the change in the upper
level pattern and some model differences. Temperatures are
expected to cool off slightly at some point over the weekend into
early next week with forecast highs closer to 100 degrees due to
anticipated more active monsoon conditions.

&&

.AVIATION...Updated 2310Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds are variable across the metro area, with areas of southerly
winds in the southeast and north valley areas. Closer to KPHX
winds have been southwest. Wind directions will shift between 0-1Z
across the metro area as an outflow from the northeast moves in.
Winds may shift again to the southeast later this evening due to
additional storm activity. Thunderstorms are expected to stay out
of the valleys, but there is a 10-20% chance a storm could develop
close to a terminal. Due to the expectation of multiple outflow
boundaries, wind directions will be gusty and erratic at times
with periods of relatively low predictability. Overnight winds
will become southeasterly with another small 10-20% chance of
virga showers near dawn. Additional thunderstorm activity appears
likely Friday afternoon, with a 30% chance of spreading into
valley locations.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally favor the south-southeast. KIPL will have a
westerly wind shift for a few hours later this evening but speeds
will mostly remain below 10 kts. Chances for showers and
thunderstorms this afternoon and evening are 15% or less at the
terminals. However, any thunderstorm that develops would be
capable of gusty erratic winds, blowing dust, and locally heavy
rainfall. Skies will remain mostly cloudy through the TAF period
with ceilings mainly aoa 10 kft.

&&

.FIRE WEATHER...
Ample monsoonal moisture is expected to persist through at least
the first half of next week keeping the fire danger threat low.
This moist airmass will continue to yield elevated humidities
with afternoon minimum RH values mostly in a 30-35% range,
locally higher, and good overnight recovery. Chances for wetting
rains will continue for most areas almost daily. Winds for the
most part will remain light, with the exception of thunderstorm
outflows generating stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle/Kuhlman
AVIATION...Hodges/Feldkircher
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Aug 11, 12:34 PM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1234 PM MST THU AUG 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     5 S YUMA                32.63N 114.62W
08/10/2022  M68 MPH          YUMA               AZ   AWOS

            [DELAYED REPORT] AWOS STATION KNYL YUMA
            REPORTED A 68 MPH WIND GUST.

&&

BF
Local storm report, Aug 11, 12:38 PM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1238 PM MST THU AUG 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     DUST STORM       5 WSW CITRUS PARK       33.51N 112.52W
08/10/2022                   MARICOPA           AZ   TRAINED SPOTTER

            [DELAYED REPORT] TRAINED SPOTTER REPORTED
            HALF MILE VISIBILITY IS BLOWING DUST.

&&

BF
Local storm report, Aug 11, 12:40 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1240 PM MST THU AUG 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 SW TONOPAH            33.49N 112.94W
08/10/2022  E0.50 INCH       MARICOPA           AZ   TRAINED SPOTTER

            [DELAYED REPORT] TRAINED SPOTTER REPORTED
            HALF AN INCH OF RAINFALL IN 30 MINUTES AND
            MINOR FLOODING IN BACKYARD.

&&

BF

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:00 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 10, 5:01 PM MSTAreal Flood AdvisoryPSRMaricopa5 hr
Aug 10, 5:03 PM MSTSevere Thunderstorm WarningPSRMaricopa20 min
Aug 10, 5:08 PM MSTSpecial Weather StatementPSRYuma52 min
Aug 10, 5:14 PM MSTSpecial Weather StatementPSRMaricopa46 min
Aug 10, 5:16 PM MSTSevere Thunderstorm WarningPSRGila44 min
Aug 10, 5:17 PM MSTSpecial Weather StatementPSR43 min
Aug 10, 5:19 PM MSTAreal Flood AdvisoryPSRMaricopa13 min
Aug 10, 5:25 PM MSTSpecial Weather StatementPSRMaricopa35 min
Aug 10, 5:27 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 5:32 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 10, 5:37 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal38 min
Aug 10, 5:39 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 5:41 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 5:43 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 5:50 PM MSTSpecial Weather StatementPSRYuma25 min
Aug 10, 5:51 PM MSTFlash Flood Warning Considerable damage threatPSRGila2 hr
Aug 10, 5:56 PM MSTSevere Thunderstorm WarningPSRYuma34 min
Aug 10, 5:57 PM MSTSpecial Weather StatementPSR33 min
Aug 10, 6:01 PM MSTSpecial Weather StatementPSRYuma29 min
Aug 10, 6:02 PM MSTSpecial Weather StatementPSRMaricopa28 min
Aug 10, 6:04 PM MSTDust Storm AdvisoryPSRYuma56 min
Aug 10, 6:10 PM MSTAreal Flood AdvisoryPSRMaricopa16 min
Aug 10, 6:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 10, 6:23 PM MSTSevere Thunderstorm WarningPSRYuma37 min
Aug 10, 6:26 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Aug 10, 6:29 PM MSTAreal Flood AdvisoryPSRYuma2 hr
Aug 10, 6:37 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 6:40 PM MSTAreal Flood AdvisoryPSRMaricopa50 min
Aug 10, 6:42 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal48 min
Aug 10, 6:47 PM MSTSpecial Weather StatementPSR43 min
Aug 10, 6:53 PM MSTSpecial Weather StatementPSRYuma52 min
Aug 10, 6:54 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 6:56 PM MSTSevere Thunderstorm WarningPSRYuma49 min
Aug 10, 7:08 PM MSTDust Storm AdvisoryPSRYuma67 min
Aug 10, 7:10 PM MSTAreal Flood AdvisoryPSRYuma8 min
Aug 10, 7:14 PM MSTSpecial Weather StatementPSR46 min
Aug 10, 7:18 PM MSTFlash Flood Warning Considerable damage threatPSRYuma3 hr
Aug 10, 7:30 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Aug 10, 7:44 PM MSTAreal Flood AdvisoryPSRYuma2 hr
Aug 10, 8:17 PM MSTDust Storm AdvisoryPSRPinal58 min
Aug 10, 9:43 PM MSTSpecial Weather StatementPSR47 min
Aug 11, 2:53 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa29 min
Aug 11, 3:01 PM MSTSevere Thunderstorm WarningPSRGila, Pinal44 min
Aug 11, 3:27 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa6 hr
Aug 11, 3:44 PM MSTSevere Thunderstorm WarningPSRGila, Pinal22 min
Aug 11, 4:50 PM MSTSevere Thunderstorm WarningPSRPinal40 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.